Argyria (form the Greek “argyros”, silver) is a condition characterized by a permanent blue or bluish-gray discoloration of the skin, conjunctiva, and/or internal organs (including the central nervous system) resulting from a prolonged and improper exposure to (or ingestion of) chemical forms of the silver element, dust or its compounds. It may be present either in a systemic or local form, depending on the nature and location on the contamination. Argyrosis is the corresponding condition affecting the eye.
Argyria has, fortunately, manifested in a much smaller number of patients in the last years, mainly because of a better control in the inclusion of silver compounds in medicines and medical prosthesis, and also in the exposure in the silver industry.
Prior to this precautions, workers from silver manufacturing factories manifested argyria, after having been exposed to silver dust, often for an unspecified amount of time. In fact, the precise entity of this exposure for these patients was not known, neither could be quantified.
In addition, there is a long story of experimentation with colloidal sliver, a liquid suspension of microscopic silver particles, for the treatment of a large variety of diseases. Many claims of effectiveness of the product were made, often unproved, and generally medical authorities advise against the use of such preparations, as they’re not supported by trusted proofs and studies and could cause side effects. In truth, there have indeed been cases of argyria caused by assumption of colloidal sliver; they are usually rarer than the normal kind, however.
Neither sex nor race differences have been noted in the developing of this condition. Of the cases registered, the major part is constituted by male patients over the age of 50; however, given the modes of contamination, it could be seen as depending on a social aspect, such as work in a factory, as noted. Furthermore, argyria requires prolonged exposition over the course of years, usually, and so it’s more likely to appear on older patients.
Aside from the blue or grayish tint of the skin, in most cases there aren’t other negative manifestations of the contamination. The damage is cosmetic and mildly disfiguring, and can cause a great deal of discomfort and social difficulties for the patients, as apart from some progress obtained by laser therapy, the condition is usually permanent and irreversible.
The diagnosis of argyria is clinical. In at least a case, a localized form of the condition has been misrecognised as a melanoma, on a patient already treated for it
Local cutaneous argyria mimicking melanoma metastases in a patient with disseminated melanoma,2006
A biopsy of the affected skin can be performed to confirm the diagnosis. The histological appearance of this condition manifests as tiny granules as previously stated, of a brownish colour and measuring approximately 1 mm, in extracellular spaces and especially in the adventitia of eccrine glands.
The silver accumulates in the body over time. The major assumption of exposure leads to particles accumulating in the skin, which darken exposed to sunlight, in a similar manner to photography. The phenomenon is localized when caused by prolonged use of substances or objects containing sliver: examples of some cases include an impacted earring Argyria caused by an earring,2001 and dental obturations Management of diffuse tissue argyria subsequent to endodontic therapy, report of a case,1995
Generalized argyria results from the chronic ingestion of such substances.
PATIENT RISK FACTORS – COLLOIDAL SILVER AND MEDICINES
The colloidal silver has been marketed as alternative medicine product since the 1990s. Regular ingestion of these preparations can lead to argyria: a notorious case is that of Paul Karason.
P.K. is a Caucasian (Californian) man, previously lamenting shoulder arthritis, acid reflux, dermatitis and other minor problems. Following an ad in a magazine he purchased a kit for making colloidal silver (with silver particles and distilled water), and for months and eventually years he ingested gallons of the substance per week. Feeling better and noticing an improvement in the condition of both his shoulder and stomach, he decided to apply a silver salve to his face, hoping it could help with the dermatitis. However, as noted by the medical authorities, the ingestion had already spread the silver in his bloodstream; after applying it to his face, he started to manifest a bright blue coloration all over his body. The change was permanent; anyhow, P.K managed to conduct a mostly normal life, given the change began in his adulthood.
Feeling Blue Over Skin Color - By JOSEPH ANGIER, Aug. 18, 2008
The same can not be said for another case, that of R.J, a Caucasian woman who began to manifest argyria around the age of 14. In her case the cause were nose drops prescribed for a series of allergies since the age of 11, to be taken “intermittently as needed”. Her skin turned to a silvery-grayish tone, a change that gravely affected her adult life, in particular regarding the possibility of finding an employment.
Both colloidal silver and silver-based medicines are still in circulation, and represent the most prominent risks of contamination. This proves true both for oral treatments, which result in generalized cases (full-body discoloration) and topic ones, which usually results in localized cases. (Always bear in mind, however, that this generally occurs on a prolonged use.)
While most cases simply present just discoloration of the skin, there have been exceptions.
A study on a patient Argyria and Decreased Kidney Function: Are Silver Compounds Toxic to the Kidney,2009 explores the possibility of a connection between argyria and kidney dysfunction.
The man (58 years old) presented with right-sided intracerebral haemorrhage with contralateral plegia, hypesthesia, and hemineglect and right-sided nervus abducens palsy in association with blood pressure of 240/140 mm Hg and moderate decreased kidney function, classified as benign hypertensive nephrosclerosis and treated as such; further examination of the skin followed by biopsy confirmed a diagnosis of argyria. While the therapy proved successful for the neurological deficits and arterial hypertensions, decreased kidney function persisted. A kidney biopsy revealed the presence of silver granules on glomerular basement membranes of capillary loops. The diagnosis was argyrosis of the kidney and discrete signs of benign nephroangiosclerosis. The history of severe hypertension led to the assumption that the cause of the decreased kidney function was benign nephroangiosclerosis, probably underestimated by sample error. Although no certain connection was found, the co-presence of the two conditions often appears in the older literature. Further monitoring of these cases could give an answer in the future.
American Journal of Kidney Diseases
A much graver case Myoclonic status epilepticus following repeated oral ingestion of colloidal silver,2004 involved a man of 71 years, previously healthy, retired from office work. He developed de novo myoclonic status epilepticus that resulted rejected normal therapy. The patient subsequently required paralysis and administration of inhalational anaesthesia with isoflurane and desflurane to facilitate mechanical ventilation and achieve burst suppression. It was eventually discovered that he had ingested at least one ounce of a homemade colloidal silver drink (Schaffer’s Health Center Ltd., Unity, Saskatchewan, Canada) daily for 4 months. At the time of his admission, analysis of body fluids demonstrated high levels of silver in plasma (41.7 nmol/L; normal range, 1.0 to 2.3), erythrocytes (48.2 nmol/L; normal range, 4.3 to 10.0), CSF (2.1 nmol/L; normal, 0) and 24-hour urinary excretion (47.28 nmol/L; normal range, 0.0 to 0.46). After a prolonged coma, he entered a persistent vegetative state. He then developed alpha-theta coma followed by burst suppression. The patient remained in the intensive care unit for 50 days, after which he was transferred to his home hospital where he died of pneumonia 5.5 months after the onset of his seizures.
High-resolution spectroscopy of the fresh tissue samples revealed elevated silver in the gray matter of the cerebrum at 0.068 µg/g wet tissue weight (control = 0.029 µg/g). Myoclonic status epilepticus, coma, and persistent vegetative state were presumably related to silver neurotoxicity.
Myoclonic status epilepticus following repeated oral ingestion of colloidal silver
The only practical method of minimizing the cosmetic disfigurement is to avoid the sun, which darkens the particles of silver, but laser therapy has been used too to treat it with satisfactory cosmetic results. The patient R.J tried total dermabrading of the face, which was mostly ineffective as she only obtained a mixed hue of gray and pink.